Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Pocatello, ID

May 6, 2017Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 6, 2017, 4:08 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2017, 4:08 PM MDT (22:08 UTC)
Expired
May 6, 2017, 4:45 PM MDT
In force
37 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 24 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:24 PM MDTTSTM WND GST 55Pocatello Airport, IDMEASURED AT THE ASOS STATION AT POCATELLO REGIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3713 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS55 KPIH 062208
SVRPIH
IDC005-011-077-062245-
/O.NEW.KPIH.SV.W.0004.170506T2208Z-170506T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
408 PM MDT SAT MAY 6 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bannock County in southeastern Idaho...
  Northeastern Power County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...

* Until 445 PM MDT

* At 407 PM MDT, Doppler radar indicated a severe thunderstorm
  capable of producing damaging winds in excess of 60 mph. This storm
  was located near Fort Hall Bannock Creek Lodge, or 8 miles east of
  American Falls, and moving north at 25 mph.

* Locations impacted include...
  American Falls Reservoir, Aberdeen, Springfield, Fort Hall Bannock
  Creek Lodge, Pingree, Pocatello Airport and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, get out of the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4271 11254 4271 11283 4317 11289 4317 11252
TIME...MOT...LOC 2207Z 178DEG 23KT 4279 11269 

$$

AD/RS
2 follow-up statements
038 
WWUS55 KPIH 062222
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
422 PM MDT SAT MAY 6 2017

IDC005-011-077-062245-
/O.CON.KPIH.SV.W.0004.000000T0000Z-170506T2245Z/
Bannock ID-Power ID-Bingham ID-
422 PM MDT SAT MAY 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN BANNOCK...NORTHEASTERN POWER AND SOUTHWESTERN
BINGHAM COUNTIES...

At 421 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing damaging winds in excess of 60 mph. This storm was
located near American Falls Reservoir, moving north at 25 mph.

At 419 PM MDT, a wind gust to 50 mph was observed at Pocatello 
Regional Airport.

Locations impacted include...
American Falls Reservoir, Aberdeen, Pingree, Springfield, Pocatello
Airport and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, get out of the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm.  If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now! Don't be caught on the water in a thunderstorm!

&&

LAT...LON 4283 11255 4283 11283 4317 11289 4317 11252
TIME...MOT...LOC 2221Z 178DEG 23KT 4288 11269 

$$

AD/RS
780 
WWUS55 KPIH 062240
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
440 PM MDT SAT MAY 6 2017

IDC005-011-077-062249-
/O.EXP.KPIH.SV.W.0004.000000T0000Z-170506T2245Z/
Bannock ID-Power ID-Bingham ID-
440 PM MDT SAT MAY 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT
445 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4283 11255 4283 11283 4317 11289 4317 11252
TIME...MOT...LOC 2239Z 178DEG 23KT 4298 11269 

$$

AD/RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:53 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 6, 1:53 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MDT Sat May 6 2017

.SHORT TERM...Tonight through Monday night. The deep upper trof
off the west coast is elongating into a split flow system this
aftn with a closed low forming off the central CA coast. Strong
southerly flow ahead of this system continues to stream moisture
into ID. This is resulting in more showers and tstms thru
Sunday...with the best chances in the central mtns and along the
Divide. Some of the tstms will have the potential for strong
outflow winds and small hail thru this eve. On Sunday...the
closed upper low deepens and moves to southern CA. This sets up a
deformation zone over the fcst area and will result in more
showers/tstms mainly over the central mtns and along the divide
again. The split flow system remains fairly much in place on
Mon...with a repeat of Sun. Models are similar with the system
placement...but differ somewhat on the precip location. Temps are
expected to be cooler Sun and Mon. Hedges

.LONG TERM...Tuesday through Saturday.
Weak northern stream trof combined with lingering moisture north of
closed low should lead to at least isolated to scattered showers and
thunderstorms Tuesday.   Models mainly dry through the remainder of
period with GFS holding onto some precipitation Wednesday.  GFS also
brings in some more showers with an incoming Pacific trof on Friday
and Saturday.  Did not do too much in grids and at least kept in
some mountain showers and thunderstorms thorugh the period with
higher and more widespread precipitation next Friday and Saturday.
Expect mild temperatures through Friday with some potential cooling
Saturday with the next system.   Not high confidence in long term
forecast.
GK

&&

.AVIATION...Expect convective activity to increase through the
afternoon into early evening and with that have vicinity
thunderstorms and showers through tonight with the thunder through
sunset at least.   Should stay VFR and there is a decent chance any
TAF site could see thunder at any time through 02 or 03Z this
evening.   Expect 10 to 15 knot sustained winds this afternoon and
evening with heating and any thunderstorm could produce outflow
gusts of 40 to 50 knots as well.
GK

&&

.HYDROLOGY...Warm temps and precip last night is pushing stream
levels up significantly today in the central mtns. The Big Wood
River in particular has been rising rapidly. With more rain
expected tonight...the Big Wood may rise to the major flood
category on Sun. Cooler temps on Sun and Mon should slow the
snowmelt and allow the Big Wood to fall back a bit. Other streams
in the central mtns are becoming problematic. The Salmon River
below Yankee Fork continues to rise...and tributary streams are
reaching record levels near Clayton. Another problem area is the
Big Lost River above the Mackay Reservoir...which is expected
continue rising thru next week to near record levels. Hedges

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 6, 12:42 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1242 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            3 WSW KETCHUM           43.67N 114.43W
05/06/2017                   BLAINE             ID   LAW ENFORCEMENT

            BIG WOOD RIVER AT HAILEY EXCEEDED MODERATE FLOOD STAGE AT
            1015 AM. WARM SPRINGS CREEK W OF KETCHUM ALSO FLOODING.
            MEDIA REPORTS FIRE DEPTS RESPONDING TO A TECHNICAL RESCUE
            ON BOARD RANCH W OF KETCHUM FOR A HOUSE SURROUNDED BY
            WATER WITH RESIDENTS TRAPPED. VOLUNTARY EVACUATION ORDER
            ISSUED FOR LOWER BOARD RANCH, UPPER BOARD RANCH, AND
            FRENCHMANS BEND AREA. WARM SPRINGS RD AND PICABO ST W OF
            KETCHUM AND SEVERAL STREETS ALONG THE BIG WOOD RIVER IN
            HAILEY AFFECTED BY FLOODING. REPORTS BEGAN AT 9 AM.

&&

KSMITH
Special weather statement, May 6, 2:03 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
203 PM MDT SAT MAY 6 2017

IDZ023-025-062100-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
203 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARIBOU AND NORTHEASTERN
BEAR LAKE COUNTIES UNTIL 300 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Georgetown, or 11 miles north of Montpelier. This storm was
moving north at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Henry, Diamond Creek Campground, Smokey Canyon Mine, Mill Canyon
Campground and Clear Creek Ranger Station.

LAT...LON 4244 11105 4243 11130 4292 11155 4296 11104
TIME...MOT...LOC 2002Z 240DEG 0KT 4249 11125

GK
Special weather statement, May 6, 3:39 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
339 PM MDT SAT MAY 6 2017

IDZ017-031-062230-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
339 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND WESTERN
LINCOLN COUNTIES UNTIL 430 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Shoshone, moving north at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Shoshone and Shoshone Ice Caves.

LAT...LON 4320 11460 4320 11438 4321 11437 4320 11433
      4284 11436 4285 11438 4285 11459
TIME...MOT...LOC 2138Z 175DEG 32KT 4285 11450

Hedges
Special weather statement, May 6, 4:02 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
402 PM MDT SAT MAY 6 2017

IDZ021>023-062245-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-
402 PM MDT SAT MAY 6 2017

...STRONG GUSTY WINDS APPROACHING POCATELLO AND AMERICAN FALLS
RESERVOIR...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Creek Lodge, or 10 miles east of American Falls,
moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm along with
small hail.

If on American Falls Reservoir, seek shore immediately. Strong winds
can flip watercraft.

Locations impacted include...
Pocatello, American Falls, American Falls Reservoir, Chubbuck,
Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Townsite, Fort Hall
Bannock Creek Lodge, Pocatello Airport, Portneuf Gap, Sterling and
Mink Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4264 11240 4264 11281 4306 11295 4307 11227
TIME...MOT...LOC 2200Z 178DEG 24KT 4273 11266

AD/RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:04 PM MDTSpecial Weather StatementPIHCamas41 min
May 6, 2:03 PM MDTSpecial Weather StatementPIHCaribou57 min
May 6, 3:39 PM MDTSpecial Weather StatementPIHLincoln51 min
May 6, 4:02 PM MDTSpecial Weather StatementPIHPower43 min
May 6, 4:37 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte38 min
May 6, 4:41 PM MDTSpecial Weather StatementPIHFranklin34 min
May 6, 4:56 PM MDTSpecial Weather StatementPIHCamas49 min
May 6, 5:01 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte23 min
May 6, 5:12 PM MDTSpecial Weather StatementPIHBannock48 min
May 6, 5:20 PM MDTSpecial Weather StatementPIHBingham40 min
May 6, 5:30 PM MDTSpecial Weather StatementPIHBannock30 min
May 6, 5:38 PM MDTSpecial Weather StatementPIHJefferson52 min
May 6, 5:51 PM MDTSpecial Weather StatementPIHPower24 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.